Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 63, NWS Jackson, KY

May 28, 2000Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 28, 2000, 3:30 PM EDT for Pike County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2000, 3:30 PM EDT (19:30 UTC)
Expired
May 28, 2000, 4:00 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Pike County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS53 KJKL 281931
SVRJKL
KYC195-282000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 400 PM EDT

* AT 330 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES
  NORTHWEST OF COAL RUN...OR ABOUT 6 MILES NORTHWEST OF PIKEVILLE...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCANDREWS AT 350 PM EDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 PM EDT, 10 minutes earlier.

Area forecast discussion, May 28, 3:20 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT SUN MAY 28 2000

18Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER SOUTHERN OHIO WITH
A WARM FRONT THROUGH WEST VIRGINIA TO A DEVELOPING LOW ON THE COAST
OF NORTH CAROLINA. THE OHIO LOW/S COLD FRONT APPEARS TO BE JUST
ENTERING EAST KENTUCKY AND STRETCHING BACK INTO NORTHERN ARKANSAS.
ON RADAR STRONG TO SEVERE STORMS ARE ROLLING THROUGH EAST KENTUCKY.
A STEEPENING LAPSE RATE...COOLING AND DRYING MIDLEVELS AS THE UPPER
LOW APPROACHES...AND STILL AMPLE SFC MOISTURE AND HEATING ARE MAKING
FOR A VOLATILE MIXTURE OVER OUR CWA LATE THIS AFTERNOON.

THE MODELS ARE IN DECENT AGREEMENT WITH THE LONG WAVE PATTERN THIS
PERIOD. THEY ALL TAKE THE CURRENT UPPER LOW FROM THE OHIO VALLEY
SOUTHEAST AND OFF THE ATLANTIC SEABOARD AT 48 HOURS. IN ITS PLACE A
STRONG RIDGE WILL BUILD UNDERNEATH THE FAST FLOW AND INTO THE LOWER
OHIO VALLEY. WE WILL DEAL WITH TWO SHORT WAVES TONIGHT. THE FIRST IS
THE MAIN ONE GOING THROUGH THIS EVENING. THE NEXT WEAKER ONE FOLLOWS
AFTER MIDNIGHT. AFTER THAT THE WAVES ALL REMAIN TO THE NORTH WHILE
THE RIDGE BUILDS IN.

AT THE SFC...THE LOW WILL BE PUSHED SOUTHEAST BY ITS UPPER SUPPORT.
ITS WRAP AROUND CLEARS EAST KENTUCKY EARLY MONDAY MORNING ALLOWING
HIGH PRESSURE TO BUILD ACROSS THE REGION.

AS FOR SENSIBLE WEATHER WILL CONTINUE THE CHANCE FOR STRONG TO
SEVERE THUNDERSTORMS ACROSS THE CWA THIS EVENING. FOR THE OVERNIGHT
PERIOD EXPECT WRAP AROUND CLOUDS AND THE SMALL CHANCE OF A SHOWER AS
COOLER AIR PUSHES INTO THE STATE AND UPSLOPE PROVIDES SOME EXTRA
LIFT. MEMORIAL DAY WILL TURN OUT ALL RIGHT BUT RATHER CLOUDY. A FEW
LIGHT SHOWERS MAY LINGER OVER OUR FAR EASTERN COUNTIES IN THE
MORNING BUT FOR NOW WILL PLAY IT DRY. THE CU RULE SHOWS THAT THE
CLEARING WILL BE SHORT LIVED WITH CU FILLING IN ACROSS THE EAST IN
AREAS THAT SEE SUNSHINE. FOR THIS REASON WILL KEEP FROM MENTIONING
SUN AND ALSO DROP TEMPS A BIT FROM MOS. CLEARING SKIES TAKE HOLD
MONDAY NIGHT WITH COOL READINGS IN THE MIDDLE 50S REASONABLE.
TUESDAY WILL BE THE NICEST DAY WITH A GOOD AMOUNT OF SUNSHINE AND
TEMPERATURES REBOUNDING INTO THE LOWER 80S IN RETURN FLOW. AGAIN
WILL UNDER CUT MOS TEMPS AS THEY ARE TOO WARM FOR THE PATTERN AND
850 TEMPS.

FWC AND FAN NUMBERS ARE FAR APART ON HIGHS MONDAY AND TUESDAY. WILL
LEAN TOWARD THE MORE CONSISTENT AND WARMER NGM MOS VALUES...BUT NOT
AS HIGH BOTH DAYS.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL.

.JKL...NONE.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:15 PM EDTSevere Thunderstorm WarningJKLHarlan60 min
May 28, 2:59 PM EDTSevere Thunderstorm WarningJKLMartin31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.